Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 60, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 11, 2008, 12:36 PM MST for Mohave County, Arizona. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2008, 12:36 PM MST (19:36 UTC)
- Expired
- Sep 11, 2008, 1:15 PM MST
- In force
- 39 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 12:58 PM MST | HAIL 0.5 | Golden Valley, AZ | A SPOTTER REPORTED MARBLE SIZE HAIL IN THE GOLDEN VALLEY AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 111936 SVRVEF AZC015-112015- /O.NEW.KVEF.SV.W.0060.080911T1936Z-080911T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1236 PM MST THU SEP 11 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 115 PM MST. * AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL OR POSSIBLY QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GOLDEN VALLEY AND WAS MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOLDEN VALLEY AROUND 1245 PM MST... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IMMEDIATELY. MOTORISTS TRAVELING HIGHWAY 68 BETWEEN BULLHEAD CITY AND GOLDEN VALLEY SHOULD BE ALERT AND AVOID DRIVING THROUGH THIS STORM. IT IS EXPECTED TO MOVE SOUTH ACROSS THE HIGHWAY BETWEEN 1245 AND 115 PM MST. LAT...LON 3515 11414 3512 11443 3537 11443 3536 11422 TIME...MOT...LOC 1933Z 349DEG 3KT 3525 11431 $$ ADAIR
2 follow-up statements
000 WWUS55 KVEF 112005 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 105 PM PDT THU SEP 11 2008 AZC015-112015- /O.CON.KVEF.SV.W.0060.000000T0000Z-080911T2015Z/ MOHAVE AZ- 102 PM MST THU SEP 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR WEST CENTRAL MOHAVE COUNTY... AT 100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER GOLDEN VALLEY AND WAS MOVING SOUTH AT 10 MPH. HAIL UP TO HALF AN INCH IN DIAMETER HAS BEEN REPORTED IN GOLDEN VALLEY WITH THIS STORM. DOPPLER RADAR INDICATED THE STORM WAS WEAKENING SLIGHTLY BUT WILL STILL BE CAPABLE OF PRODUCING PENNY SIZED HAIL THROUGH 115 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3515 11414 3512 11443 3537 11443 3536 11422 TIME...MOT...LOC 2002Z 003DEG 9KT 3517 11431 $$ ADAIR
000 WWUS55 KVEF 112017 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 117 PM PDT THU SEP 11 2008 AZC015-112024- /O.EXP.KVEF.SV.W.0060.000000T0000Z-080911T2015Z/ MOHAVE AZ- 116 PM MST THU SEP 11 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY EXPIRED AT 115 PM MST... AT 110 PM MST...DOPPLER RADAR INDICATED THE THUNDERSTORM OVER GOLDEN VALLEY HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL. A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING FROM GOLDEN VALLEY DOWN ACROSS I-40 NEAR OATMAN. THESE STORMS WILL PUSH TO THE SOUTHWEST AND WILL BE CAPABLE OF PRODUCING HAIL AND HEAVY RAIN. PEOPLE IN SOUTHWEST MOHAVE COUNTY SHOULD REMAIN ALERT FOR THESE WEATHER HAZARDS THROUGH MID AFTERNOON. LAT...LON 3515 11414 3512 11443 3537 11443 3536 11422 TIME...MOT...LOC 2014Z 003DEG 9KT 3514 11431 $$ ADAIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:55 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 11, 9:55 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 955 AM PDT THU SEP 11 2008 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN CALIFORNIA WILL BRING ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES TODAY. A DRYING AND WARMING TREND WILL THEN TAKE PLACE FRIDAY AND INTO THE WEEKEND AS HIGH PRESSURE BUILDS OVER NEVADA AND CALIFORNIA. && .UPDATE...NO CHANGES WILL BE NEEDED THIS MORNING TO THE CURRENT FORECAST. MAIN FOCUS WILL BO MOHAVE COUNTY ONCE AGAIN...WITH HOURLY ANALYSIS INDICATING 14C 850MB DEWPOINTS AND A PW MAX OVER THE AREA. AS THE TROUGH CONTINUES TO SWING THROUGH...WE WILL LOSE THE VERTICAL SHEAR NEEDED FOR ANY ORGANIZED CONVECTION...BUT WITH CLEAR SKIES CURRENTLY OVER THE AREA...DAYTIME HEATING SHOULD PROVIDE SUFFICIENT THERMODYNAMICS TO KICK OF SCATTERED PULSE THUNDERSTORMS THIS AFTERNOON. && .AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS THIS AFTERNOON AOA 12K FEET. ALTHOUGH THERE LOOKS TO BE PERIODS OF EAST TO NORTHEAST WINDS BETWEEN 4 AND 8 KTS AT TIMES...WINDS WILL TEND TO GENERALLY BE VARIABLE IN NATURE THROUGH THIS AFTERNOON. WINDS SHOULD THEN BECOME SOUTHWEST THIS EVENING. ISOLATED THUNDERSTORMS SHOULD BE CONFINED TO AREAS SOUTH AND EAST OF THE LAS VEGAS VALLEY TODAY AND WILL AFFECT MAINLY THE PEACH SPRINGS APPROACH CORRIDOR. GENERALLY A CLEAR SKY TONIGHT WITH LIGHT AND VARIABLE WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT TO LCLY BKN CLOUDS AOA 12K FEET THROUGH THE DAY WITH ISOLATED THUNDERSTORMS POSSIBLE IN MAINLY THE MOHAVE COUNTY AND THE SOUTHEASTERN PORTION OF SAN BERNARDINO COUNTY. AWAY FROM ANY TSTMS OR OUTFLOW WINDS SHOULD BE LESS THAN 10 KTS THIS AFTERNOON OR EVENING. LIGHT WINDS ARE EXPECTED TONIGHT WITH GENERALLY A CLEAR SKY. && .SHORT TERM...SOUTHERN STREAM UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST EARLY THIS MORNING. UPPER LOW WILL CONTINUE TO MOVE SOUTH THIS MORNING BEFORE TURNING EAST INLAND OVER SOUTHERN CALIFORNIA/NORTHERN BAJA THIS AFTERNOON. DEEPER LOW LEVEL MOISTURE REMAINS ACROSS SOUTHERN ARIZONA WITH AN AXIS EXTENDING NORTHWEST INTO CENTRAL MOHAVE COUNTY. ISOLATED THUNDERSTORMS POSSIBLE ACROSS SOUTHERN MOHAVE COUNTY AND ERN SBD COUNTY AHEAD OF UPPER LOW TODAY. HOWEVER COMBINATION OF DEEPER LOW LEVEL MOISTURE AND GREATER SHEAR ASSOCIATED WITH STRONG SOUTHWESTERLY JET WILL KEEP BEST ORGANIZED STORMS EAST OF MOHAVE COUNTY. OUR SOUTHERN STREAM TROUGH WILL PHASE WITH NORTHERN STREAM TROUGH DROPPING INTO NORTHERN UTAH THIS EVENING. PHASED TROUGH AXIS WILL SLOWLY SHIFT EAST OVER ARIZONA FRIDAY AND SATURDAY. A DRIER AND STABLE NORTHWEST FLOW WILL MOVE IN FOLLOWING THE TROUGH PASSAGE. .LONG TERM...THE BIGGEST FORECAST CHALLENGE FOR SUNDAY WILL BE HIGH TEMPERATURES. MEX MOS GUIDANCE HAS BEEN STAYING CONSISTENT OVER THE PAST SEVERAL DAYS INDICATING TEMPERATURES THAT ARE COOLER THAN THE OFFICIAL FORECAST. BASED ON THIS CONSISTENCY...SUPPORT FROM SHORT RANGE MOS GUIDANCE AND MODEL DATA THAT SUPPORTS ONLY SLIGHTLY WARMER THAN SEASONAL TEMPS...HAVE LOWERED TEMPERATURES SEVERAL DEGREES. IN ADDITION...THE OFFICIAL FORECAST HAS BEEN BASED ON THE ECMWF BIAS CORRECTED GRIDS WHICH HAVE...ON AVERAGE...BEEN THE BEST GUIDANCE OVER THE PAST 30 DAYS BUT HAS NOT PERFORMED WELL RECENTLY. SINCE IT REMAINS THE WARMEST OF ALL THE GUIDANCE...IT IS NOW DISCOUNTED. MONDAY LOOKS LIKE A SIMILAR DAY TO SUNDAY TEMP WISE BUT MOISTURE BEGINS TO INCREASE ACROSS THE SE CWA. LEFT A SLIGHT CHANCE OF THUNDER IN MOHAVE AND DRY ELSEWHERE PER THE INHERITED FORECAST. MODELS INDICATE THAT TUESDAY AND WEDNESDAY COULD STILL BE THE BEST DAYS FOR CONVECTION ACROSS MUCH OF THE REGION WITH AN AREA OF LOW PRESSURE APPROACHING ADDING DYNAMIC SUPPORT TO AVAILABLE MOISTURE. THE INCREASED MOISTURE SHOULD ALLOW TEMPERATURES TO RUN A LITTLE COOLER BOTH DAYS. HOWEVER...AN INCREASING SOUTHERLY FLOW COULD PROVIDE BETTER MIXING AND HOLD TEMPERATURES UP ON TUESDAY. UNCERTAINTY INCREASES DAY 7/8 AS THE ECMWF FORECASTS A SHARP TROUGH MOVING INTO THE NORTHWEST COAST IN CONTRAST TO THE GFS WHICH HAS A MORE ZONAL FLOW. WENT WITH A DRY DAY 7 FORECAST FOR NOW AND KEPT TEMPERATURES FLAT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && KENNEDY/STACHELSKI/PIERCE/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 5:15 AM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 515 AM PDT THU SEP 11 2008 AZZ001>003-036-CAZ524>527-NVZ021-022-120700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY- 515 AM PDT THU SEP 11 2008 /515 AM MST THU SEP 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY MAINLY ACROSS EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES. A FEW STORMS COULD OCCUR AS FAR NORTH AS SOUTHERN CLARK COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 11, 11:43 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HAIL 3 N KINGMAN 35.25N 114.03W
09/11/2008 E0.25 INCH MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED PEA SIZE HAIL JUST NORTH OF KINGMAN.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:01 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Sep 11, 12:48 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.